Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 10, 2023, 8:41 PM CDT for Ramsey County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2023, 8:41 PM CDT (01:41 UTC)
- Expired
- May 10, 2023, 9:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 132 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2210 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857
WUUS53 KFGF 110141
SVRFGF
NDC071-110230-
/O.NEW.KFGF.SV.W.0007.230511T0141Z-230511T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
841 PM CDT Wed May 10 2023
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Ramsey County in northeastern North Dakota...
* Until 930 PM CDT.
* At 841 PM CDT, a severe thunderstorm was located near Garske, or 15
miles north of Devils Lake, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Edmore and Lawton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4819 9883 4840 9897 4852 9843 4820 9831
TIME...MOT...LOC 0141Z 256DEG 25KT 4832 9877
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lynch1 follow-up statement
928
WWUS53 KFGF 110221
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
921 PM CDT Wed May 10 2023
NDC071-110231-
/O.EXP.KFGF.SV.W.0007.000000T0000Z-230511T0230Z/
Ramsey ND-
921 PM CDT Wed May 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAMSEY COUNTY
WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4819 9883 4840 9897 4852 9843 4820 9831
TIME...MOT...LOC 0221Z 256DEG 25KT 4839 9837
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:54 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 10, 6:54 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 654 PM CDT Wed May 10 2023 .UPDATE... Issued at 654 PM CDT Wed May 10 2023 Axis of steep mid level lapse rates has supported destabilization in proximity to a surface trough where ML CAPE in the 1500-2000 J/KG is shown to be in place by SPC/RAP analysis. Effective shear is under 30kt, but marginally severe hail still remains possible with stronger updrafts. At least until sunset, dry mid levels and DCAPE over 1000 J/KG could support downburst winds to 60 mph. Forcing is less organized with the main shortwave to our north, but there is just enough convergence and PVA aloft to have allowed for development to take place over our northwest. Timing of initiation is matching the "general" picture from the last few runs of the HRRR which shows the main area of possible showers/storms remaining along the surface trough axis as it shifts east-southeast across northeast ND and northwest MN (mainly north of Hwy 2). && .SHORT TERM...(This evening through Thursday night) Issued at 319 PM CDT Wed May 10 2023 Minor impacts are possible this afternoon and evening. A weak, and nearly stationary boundary, will provide an axis of potential thunderstorm development. Isolated severe thunderstorms are possible in association with this boundary; however, instability and shear remain separated from the primary forcing mechanism. Regarding timing, CAMs develop sporadic t-storms along the International Border and into the Devils Lake Basin from around 02Z onward through 09Z. SFC CAPE values upwards of 2500 J/Kg are in place across portions of central North Dakota, but are disconnected from the axis of strongest forcing. In the event that the boundary is able to push further south, the current environment contains enough instability and shear to allow for a supercell or two, with hail and wind gusts being the primary risks. Severe thunderstorm potential diminishes sharply after midnight, with a period of quiet weather expected through around sunrise Thursday. Showers and thunderstorms are expected once more heading through the day Thursday, with isolated severe thunderstorms during the afternoon and evening. CAPE and shear look similar to the current setup; however, forcing will be slightly stronger as a weakening transverse wave lifts northward into the Northern Plains and Upper Midwest. Wind and hail will be the primary expectation with Thursday's severe storms, with the best chances for severe weather occuring mainly along and south of I-94. Areas north of I-94 could still see strong storms; however, environmental conditions are less favorable for severe thunderstorms. QPF up to 1.25 inches is possible where the strongest storms track. .LONG TERM...(Friday through Wednesday) Issued at 319 PM CDT Wed May 10 2023 Key Messages: -Active weather persists through the end of the week into the weekend, with rain showers and some weak thunderstorms possible. -Near to above normal temperatures continue across the long term period. Discussion... An upper level trough ejecting out of the Rockies and into the central Plains, will dictate the weather pattern across the region through the end of the week and into the weekend. Cluster analysis is in good agreement on the overall progression of this feature into the Plains, with only minor discrepancies regarding the strength of the troughing. Regardless, with continuous moisture transport to the region and strong synoptic scale lift, widespread showers and potentially some weak thunderstorms will be possible on Friday and Saturday. Latest NBM probabilities for 24-hour QPF exceeding 0.25" range from the 15-30% range across northwestern and west central Minnesota into the northern Red River Valley, to the 40-60% range across the Devils Lake basin into southeastern North Dakota. Attendant probabilities of exceeding 1" are only in the10-20% range, favoring the western portions of the CWA. Moving into the weekend, a robust upper level ridge over the Pacific Northwest and a building ridge from the southeastern CONUS will work to retrograde the aforementioned upper trough. As this occurs, precipitation chances will begin to dwindle as we lose synoptic lift and moisture transport. Rather, temperatures are expected to respond by remaining near to slightly above normal through the remainder of the forecast period. This warming trend will be accompanied by subsidence aloft and generally quiet weather across the northern Plains. By midweek next week, there are some indications within ensemble guidance that a Hudson Bay low may deepen and introduce strong north-northwesterly flow aloft into the region. This would result in cooling temperatures and possibly a return to a more active weather pattern, but this is generally the 30% chance scenario. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 654 PM CDT Wed May 10 2023 VFR conditions should prevail through most of the TAF period across eastern ND and northwest MN. If there is enough clearing when winds become lighter we couldn't rule out pockets of ground fog and brief visibility impacts in the 10-13 time period (similar to previous mornings). This evening isolated to widely scattered showers/thunderstorms are developing near KDVL and should spread eastward across northeast ND into northwest MN. The impacts are uncertain with best chances at KDVL and KTVF. Still, some of the storms could be severe (hail to 1"/brief gusts to 60 mph). These are isolated threats though, and will be monitored. Better chances for rain showers and thunderstorms arrive Thursday afternoon with a more organized system approaching from the south. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Lynch LONG TERM...Rick AVIATION...DJR
Hazardous weather outlook, May 10, 3:39 AM CDT, 17 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 339 AM CDT Wed May 10 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-110845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 339 AM CDT Wed May 10 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Lingering thunderstorms may be occurring thru mid morning in southeast North Dakota into west central Minnesota. Additional thunderstorms are expected to occur between 4 pm and 10 pm, with the more organized thunderstorm develop anticipated from far NW Minnesota into northeastern North Dakota where there is a risk for isolated severe storms. Hail to 1 inch is the main threat. The risk area is mainly from Roseau through Grand Forks and Grafton to Devils Lake. Locally heavy rain will occur with any thunderstorm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional showers and thunderstorms will spread northeast late Thursday and last thru Saturday morning before slowly moving out. Locally heavy rain the main threat. Severe threat is limited. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, May 10, 7:54 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Grand Forks ND 754 PM CDT Wed May 10 2023 NDZ014-015-110130- Benson ND-Ramsey ND- 754 PM CDT Wed May 10 2023 ...A strong thunderstorm will impact portions of north central Benson and west central Ramsey Counties through 830 PM CDT... At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near Churchs Ferry, or 19 miles northwest of Devils Lake, moving northeast at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Churchs Ferry around 800 PM CDT. Penn around 805 PM CDT. Garske around 830 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4811 9925 4824 9943 4837 9927 4837 9886 TIME...MOT...LOC 0053Z 229DEG 27KT 4823 9925 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH BH
Local storm report, May 10, 8:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
840 PM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL ESMOND 48.04N 99.76W
05/10/2023 U0.75 INCH BENSON ND PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
DJRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:17 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 43 min |
| May 10, 7:48 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 42 min |
| May 10, 7:54 PM CDT | Special Weather Statement | FGF | Benson | 36 min |
| May 10, 8:00 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 45 min |
| May 10, 8:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 44 min |
| May 10, 8:13 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 32 min |
| May 10, 8:29 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 46 min |
| May 10, 8:52 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 23 min |
| May 10, 9:20 PM CDT | Special Weather Statement | FGF | Ramsey | 40 min |
| May 10, 10:23 PM CDT | Special Weather Statement | FGF | Cavalier | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.